Delayed toxic acetaminophen level after initial four hour nontoxic level

Thomas V. Tighe, Frank G. Walter

Research output: Contribution to journalArticle

26 Scopus citations

Abstract

Antidotal therapy for acetaminophen poisoning is routinely based on a single acetaminophen level obtained four or more hours after ingestion. Some experts recommend additional acetaminophen levels if there are coingestants. This case report describes a 20-year-old woman who ingested acetaminophen 13 g, propoxyphene napsylate 2 g and naproxen sodium 3.75 g. A 4.5 h acetaminophen level was 83.5 mg/L (nontoxic). A 6.75 h acetaminophen level was 124.6 mg/L (toxic). The patient was treated with N-acetylcysteine and recovered without sequelae. This is the first published report of a delayed toxic acetaminophen level occurring after an initial nontoxic level. Although rare, the possibility of a delayed peak acetaminophen level merits consideration, particularly with coingestions that delay gastric emptying.

Original languageEnglish (US)
Pages (from-to)431-434
Number of pages4
JournalClinical Toxicology
Volume32
Issue number4
DOIs
StatePublished - Jan 1 1994
Externally publishedYes

Keywords

  • Acetaminophen
  • Human
  • Poisoning
  • Propoxyphene
  • Toxicology

ASJC Scopus subject areas

  • Toxicology

Fingerprint Dive into the research topics of 'Delayed toxic acetaminophen level after initial four hour nontoxic level'. Together they form a unique fingerprint.

  • Cite this